Illinois, 2018Strong Wind in Illinois, February 15, 2018
February 15, 2018 · NWS PAH · 19 events in 19 counties and zones
Strong southwest winds occurred ahead of a cold front that was dropping southward across Missouri and Illinois. Peak wind gusts were mostly from 40 to 45 mph.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest winds occurred ahead of a cold front that was dropping southward across Missouri and Illinois. Peak wind gusts were mostly from 40 to 45 mph. However, the highest gust at the Carbondale airport was 46 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 6:04 AM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Feb 15, 6:04 AM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
604 AM CST Thu Feb 15 2018
.UPDATE...
Issued at 604 AM CST Thu Feb 15 2018
Updated aviation section for 12z TAF package.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 325 AM CST Thu Feb 15 2018
Models indicate we should see widely scattered showers across the
region this morning. Chances will increase from north to south
this afternoon into this evening with the approach of a cold
front. GFS and ECMWF show the front bisecting the PAH forecast
area from northeast to southwest by 06z Friday. Ahead of the
front, based on SPC guidance and forecast LIs near 0 to -1,
included a slight chance of thunderstorms late this afternoon into
early this evening for our north and northwest counties. Much of
the precipitation will be post frontal, so our highest chances
across the area will be this evening into Friday morning. Our
entire area will have likely to categorical chances at some point
during this time period.
Ahead of the front we will see temperatures climb into the 68 to
73 degree range. Much colder air will be filtering in behind the
front, with lows tonight in the middle 30s northwest to upper 40s
southeast. Highs Friday will only warm to 3 to 5 degrees above our
morning lows across north and northwest portions of our areas, but
our southeast counties will see readings hold steady or continue
to fall a few degrees through the day. The low temperatures may
lead to a few snowflakes mixing in with the rain early Friday
morning in our northwest counties, but it should be brief.
Rain will taper off from northwest to southeast through the day
Friday, with a return of dry and chilly conditions Friday night.
On Saturday, models show some impulses moving along the front to
our south, and this will bring the front back north along with
some moisture. Just how far north any precipitation will spread is
in question, with the ECMWF and Canadian spreading precipitation
across our entire area, while the GFS keeps it focused across
southeast Missouri and southern portions of west Kentucky.
Consensus is to lean toward the more aggressive ECMWF/Canadian
solutions, with much better chances across our southern half of
counties. With cold air in place in the morning, any
precipitation should be in the form of light snow, and we could
see a couple of tenths of accumulations mainly in southeast
Missouri and southern Illinois. Temperatures will climb into the
lower to middle 40s, and with rain on top of snow, any snow on the
ground should not last too long. By Saturday night, models push
any precipitation off to our east, so dry conditions will return.
.LONG TERM...(Sunday through Wednesday)
Issued at 325 AM CST Thu Feb 15 2018
A very wet pattern will continue next week. As 500 mb troughing
develops over the western states, an anomalously strong sub-tropical
ridge will develop off the Carolina coast. The result will be a
strong and persistent southwest flow of moist air.
A surface cold front will move southeast across the mid Mississippi
and lower Ohio Valleys next week. The 00z model runs indicate
Tuesday/Tuesday night would be the most likely timeframe for the
frontal passage. There is a chance of some thunder and heavy
rainfall along and ahead of the front, primarily Monday night into
Tuesday night. Both the 00z gfs and ecmwf indicate 2-meter dew
points will be in the lower 60s with marginal surface-based capes on
Tuesday.
The front will be shallow in nature due to the strong southwest flow
above 850 mb. Therefore, an overrunning situation with periods of
rain could occur Wednesday. The amount of shallow cold air that
penetrates this far southeast is a bit of a forecast challenge. The
00z ecmwf is by far the most aggressive with the cold air Wednesday.
It is 10 to 20 degrees colder than the model blend that will be used
in the forecast. Forecast highs will be in the 50s for Wednesday,
but the potential error is higher than normal at 7 days out.
The potential for flooding next week is worth noting. Ohio River
levels are already near flood stage. Although parts of southeast
Missouri remain in a drought, soil moisture east of the Mississippi
River is considerably higher. The flooding potential will become
more clear once the details of the rainfall duration and amounts are
known.
&&
.AVIATION...
Issued at 604 AM CST Thu Feb 15 2018
MVFR to IFR cigs expected through the TAF period. Scattered
showers possible in the morning, the widespread showers expected
late this afternoon into the overnight with the passage of a cold
front. MVFR vsbys expected with showers. Winds will be from the
southwest at 12 to 20 kts with gusts of 25 to 30 kts, becoming
northwest between 04z-09z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...RST
LONG TERM...MY
AVIATION...RST
Hazardous weather outlook, Feb 15, 4:11 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
411 AM CST Thu Feb 15 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
411 AM CST Thu Feb 15 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A few thunderstorms are possible late this afternoon into early
this evening along and north of a line from Greenville Missouri to
Cape Girardeau to Evansville Indiana. Severe storms are not
expected, but brief heavy rainfall is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow, possibly mixed with a little sleet and freezing rain,
is expected Saturday morning. A dusting to a couple of tenths of
an inch of snow is possible mainly in southeast Missouri and
southern Illinois, but any accumulations should melt by early
afternoon.
A prolonged period of wet weather is forecast to set up over the
Ohio and Mississippi River Valleys next week. As such, the potential
for flooding will need to be monitored in the coming days as we gain
a better idea of where and exactly how much rainfall may occur.
There is a chance of thunderstorms from Monday night into Tuesday
night. Severe weather is not anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Strong Wind, Alexander
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Alexander forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Strong Wind, Edwards
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Edwards forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Strong Wind, Franklin
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Franklin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
Strong Wind, Gallatin
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Gallatin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.763, -88.230 (the zone’s center; the record gives no point)
Strong Wind, Hamilton
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Hamilton forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.082, -88.539 (the zone’s center; the record gives no point)
Strong Wind, Hardin
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Hardin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.518, -88.267 (the zone’s center; the record gives no point)
Strong Wind, Jackson
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Jackson forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong Wind, Jefferson
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Jefferson forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Strong Wind, Johnson
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Johnson forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.460, -88.881 (the zone’s center; the record gives no point)
Strong Wind, Massac
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Massac forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Perry forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
Strong Wind, Pope
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Pope forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.413, -88.562 (the zone’s center; the record gives no point)
Strong Wind, Pulaski
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Pulaski forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.223, -89.127 (the zone’s center; the record gives no point)
Strong Wind, Saline
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Saline forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.753, -88.541 (the zone’s center; the record gives no point)
Strong Wind, Union
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Union forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
Strong Wind, Wabash
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Wabash forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
Strong Wind, Wayne
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Wayne forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.430, -88.426 (the zone’s center; the record gives no point)
Strong Wind, White
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- White forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.088, -88.180 (the zone’s center; the record gives no point)
Strong Wind, Williamson
- When
- February 15, 10:00 AM CST to 9:30 PM CST
- Where
- Williamson forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Hawaii, February 15 to 19, 20182 deaths · 50 kt wind · 18 events
- Tornado and Flooding in Pennsylvania, February 15 to 16, 2018$55,000 · EF1 · 28 events
- Wildfire in Missouri, February 15, 2018$250,000 · 1 event
- Flooding in Indiana, February 15 to 28, 2018$100,000 · 4 events
- Strong Wind in Kentucky, February 15, 2018$22,000 · 22 events
- Flood in Ohio, February 15 to 16, 2018$25,000 · 1 event
- Strong Wind in Missouri, February 15, 2018$11,000 · 11 events
- Strong Wind in Indiana, February 15, 2018$6,000 · 6 events
- High Wind in Texas, February 15, 201859 kt wind · 2 events
- High Wind in New Mexico, February 15, 201850 kt wind · 1 event
- Wildfire in Oklahoma, February 15, 20181 event
- High Wind in Hawaii, February 15 to 16, 201861 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739394, 739395, 739396, 739397, 739398, 739399, 739400, 739401, 739402, 739403, 739404, 739405, 739406, 739407, 739408, 739409, 739410, 739411, 739412.